Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 7, NWS Newport/Morehead City, NC

May 5, 1998Carteret County, Jones County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at May 5, 1998, 12:10 AM EDT for Carteret County, Jones County, Onslow County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 1998, 12:10 AM EDT (04:10 UTC)
Expired
May 5, 1998, 3:10 AM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Carteret County, NC, Jones County, NC, Onslow County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 050414
FFWMHX
NCC013-031-049-103-133-137-050710-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1210 AM EDT TUE MAY 5 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BEAUFORT COUNTY
  CARTERET COUNTY
  CRAVEN COUNTY
  EASTERN JONES COUNTY
  PAMLICO COUNTY
  EXTREME EASTERN ONSLOW COUNTY

* UNTIL 310 AM EDT

* HEAVY RAIN PRODUCING THUNDERSTORMS CONTINUE TO MOVE NORTH OFF THE
  OCEAN INTO EASTERN NORTH CAROLINA.  DOPPLER RADAR AND AREA RAIN
  GAGES INDICATE 3 TO 4 INCHES OF RAIN HAVE FALLEN ACROSS THE
  WARNING AREA THIS EVENING.  ANOTHER 2 TO 3 INCHES OF RAIN IS
  POSSIBLE THROUGH 3 AM AS THE THUNDERSTORMS PERSIST OVER THE REGION.

IF YOU ARE IN THESE AREAS... MOVE TO HIGHER GROUND. DO NOT DRIVE
THROUGH WATER COVERING THE ROAD.

PEOPLE IN  THE WARNING AREA SHOULD MONITOR FLOOD
CONDITIONS...AND BE PREPARED TO MOVE TO HIGHER GROUND...SHOULDj
FLOODWATERS THREATEN.

ELARDO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 4, 8:25 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 4, 8:25 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
825 PM EDT MON MAY 4 1998

LOTS OF ACTVTY THIS EVE. LTST RUC2 SHOWG BST CAPE AND CNVRGNC TO MV
OUT OVR THE OTR BNKS OVR THE NXT FEW HRS. ANTHR SHOT PSBL LTR TNGT
AS VORT LOBE ROTATES THRU. WNDS OVR WTRS RNGG 25 TO 30 ATTM CNVCTVLY
PRDCD. WL UPDT CWF TO ACCNT FOR CRRNT CONDS.

.MHX...NONE

In the hours before

Special weather statement, May 4, 9:13 PM EDT, 2 hours 57 minutes before
NCZ045>047-080-081-092>095-098-103-104-050140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
913 PM EDT MON MAY 4 1998

...SEVERE THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA HAS
EXPIRED...

AT 910 PM...DOPPLER RADAR CONTINUED TO INDICATE STRONG
THUNDERSTROMS ALONG THE SOUTHERN COASTAL SECTION OF NORTH CAROLINA
ACROSS ONSLOW AND CARTERET COUNTIES. THESE STORMS SHOULD CONTINUE TO
MOVE EAST AND GRADUALLY WEAKEN DURING THE NEXT FEW HOURS. THE
STORMS ARE STILL CAPABLE OF PRODUCING SOME SMALL HAIL AND FREQUENT
LIGHTNING ALONG WITH TORRENTIAL DOWNPOURS HOWEVER WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED OVERNIGHT.

MOTORISTS ARE ADVISED TO BE ALERT FOR PONDING OF WATER ON AREA
ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS IN LOCATIONS ADJACENT
TO THE PAMLICO SOUND COUNTIES.

JH
Special weather statement, May 4, 9:13 PM EDT, 2 hours 57 minutes before
NCZ045>047-080-081-092>095-098-103-104-050140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
913 PM EDT MON MAY 4 1998

...SEVERE THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA HAS
EXPIRED...

AT 910 PM...DOPPLER RADAR CONTINUED TO INDICATE STRONG
THUNDERSTROMS ALONG THE SOUTHERN COASTAL SECTION OF NORTH CAROLINA
ACROSS ONSLOW AND CARTERET COUNTIES. THESE STORMS SHOULD CONTINUE TO
MOVE EAST AND GRADUALLY WEAKEN DURING THE NEXT FEW HOURS. THE
STORMS ARE STILL CAPABLE OF PRODUCING SOME SMALL HAIL AND FREQUENT
LIGHTNING ALONG WITH TORRENTIAL DOWNPOURS HOWEVER WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED OVERNIGHT.

MOTORISTS ARE ADVISED TO BE ALERT FOR PONDING OF WATER ON AREA
ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS IN LOCATIONS ADJACENT
TO THE PAMLICO SOUND COUNTIES.

JH
Local storm report, May 4, 11:43 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1143 PM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM                              NC
05/04/98   DUPLIN                         POSSIBLE FUNNEL CLOUD NEAR
                                          AIRPORT AT DOBBS RD. NO
                                          DAMAGE.

0443 PM                              NC
05/04/98   DUPLIN                         POSSIBLE FUNNEL CLOUD AT
                                          DOBBS RD. NO DAMAGE.

0504 PM                              NC   TORNADO
05/04/98   ONSLOW                         HIGHWAY 41/254 FUNNEL
                                          CLOUD TOUCHDOWN. NO DAMAGE

0505 PM    CHINQUAPIN                NC
05/04/98   DUPLIN                         FUNNEL CLOUD

0522 PM    WISE FORKS                NC   TORNADO
05/04/98   JONES                          TORNADED HEADED TOWARDS
                                          WISE FORK, OBSERVED AT
                                          TREE TOP LEVEL. NO DAMAGE
                                          REPORTED.

0530 PM                              NC   1 INCH HAIL
05/04/98   DUPLIN                         ONSLOW/DUPLIN COUNTY LINE.

0530 PM                              NC   45 MPH TSTM GUST
05/04/98   ONSLOW                         ONSLOW/DUPLIN COUNTY LINE

0531 PM                              NC   .5 INCH HAIL
05/04/98   ONSLOW                         NORTHERN ONSLOW COUNTY

0534 PM    HALF MOON                 NC   .5 INCH HAIL
05/04/98   ONSLOW

0547 PM    JACKSONVILLE              NC   .75 INCH HAIL
05/04/98   ONSLOW                         10 SW JACKSONVILLE

0548 PM    JACKSONVILLE              NC   .75 INCH HAIL
05/04/98   ONSLOW

0551 PM    JACKSONVILLE              NC   40 MPH TSTM GUST
05/04/98   ONSLOW                         HEAVY LIGHTNING, HEAVY
                                          RAIN, WINDS 30 TO 40

0557 PM    VANCEBORO                 NC   40 MPH TSTM GUST
05/04/98   CRAVEN

0559 PM    JACKSONVILLE              NC   .5 INCH HAIL
05/04/98   ONSLOW                         PEA SIZE HAIL AT NEW RIVER
                                          BASE OFF US 17

0600 PM                              NC   .75 INCH HAIL
05/04/98   CRAVEN                         AT INTERSECTION OF RTS 70
                                          AND 17

0600 PM                              NC   35 MPH TSTM GUST
05/04/98   CRAVEN                         AT INTERSECTION OF RTS 70
                                          AND 17

0604 PM    CLARK                     NC   .5 INCH HAIL
05/04/98   CRAVEN

0604 PM                              NC   .75 INCH HAIL
05/04/98   CRAVEN

0604 PM    NEW BERN                  NC   35 MPH TSTM GUST
05/04/98   CRAVEN

0604 PM    NEW BERN                  NC
05/04/98   CRAVEN                         VISIBILITY 1/4 MILE.

0605 PM    NEW BERN                  NC   1 INCH HAIL
05/04/98   CRAVEN                         TWIN RIVER MALL

0608 PM    NEW BERN                  NC   .75 INCH HAIL
05/04/98   CRAVEN

0608 PM    NEW BERN                  NC   35 MPH TSTM GUST
05/04/98   CRAVEN                         NEUSE BLVD

0612 PM    NEW BERN                  NC   .5 INCH HAIL
05/04/98   CRAVEN                         GRACY FARMS NW OF NEW BERN

0613 PM    MAYSVILLE                 NC
05/04/98   JONES                          POSSIBLE TORNADO, TREES
                                          DOWN

0629 PM    SNEADS FERRY              NC   .5 INCH HAIL
05/04/98   ONSLOW

0634 PM    SNEADS FERRY              NC   .75 INCH HAIL
05/04/98   ONSLOW

0645 PM                              NC   60 MPH TSTM GUST
05/04/98   BEAUFORT                       PAMLICO BEACH, ALSO FUNNEL
                                          CLOUD

0648 PM                              NC
05/04/98   CARTERET                       WATERSPOUT OFF INDIAN
                                          BEACH

0655 PM    MOREHEAD CITY             NC
05/04/98   CARTERET                       WATER SPOUT ON NEWPORT
                                          RIVER NEAR CO

0659 PM                              NC   .5 INCH HAIL
05/04/98   ONSLOW                         QUEENS CREEK

0701 PM                              NC
05/04/98   BEAUFORT                       WATER SPOUT ON PUNGO RIVER

0708 PM                              NC   .5 INCH HAIL
05/04/98   CARTERET                       CAPE CARTERET

0725 PM    BROAD CREEK               NC   .5 INCH HAIL
05/04/98   CARTERET

0731 PM    OCRACOKE                  NC   39 MPH TSTM GUST
05/04/98   HYDE

0737 PM    OCRACOKE                  NC   41 MPH TSTM GUST
05/04/98   HYDE

0749 PM    MOREHEAD CITY             NC   .5 INCH HAIL
05/04/98   CARTERET

0803 PM    MOREHEAD CITY             NC   .5 INCH HAIL
05/04/98   CARTERET

0803 PM                              NC   .75 INCH HAIL
05/04/98   ONSLOW                         CEDAR POINT

0806 PM    HUBERT                    NC   .5 INCH HAIL
05/04/98   ONSLOW                         HAIL STOPPED TRAFFIC AT
                                          HIGHWAY 172/24

0821 PM    NEWPORT                   NC   .5 INCH HAIL
05/04/98   CARTERET

0825 PM    NEWPORT                   NC   .88 INCH HAIL
05/04/98   CARTERET

0835 PM    MILL CREEK                NC   .5 INCH HAIL
05/04/98   CARTERET

0903 PM    JACKSONVILLE              NC   .5 INCH HAIL
05/04/98   ONSLOW

0915 PM    HAVELOCK                  NC   .5 INCH HAIL
05/04/98   CRAVEN                         4 MILES WEST OF HAVELOCK

0929 PM                              NC   .5 INCH HAIL
05/04/98   ONSLOW                         CEDAR POINT

1025 PM                              NC   WIND DAMAGE
05/04/98   LENOIR                         35 MPH IN WOODENHORSE

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:21 PM EDTSevere Thunderstorm WarningMHXCarteret64 min
May 5, 12:10 AM EDTFlash Flood WarningMHXBeaufort, Craven, Pamlico3 hr
May 5, 2:24 AM EDTSevere Thunderstorm WarningMHXBeaufort46 min

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.